This patient is taking carbimazole/PTU for their thyroid condition.
If they have developed a rash, please consider switching to an alternative agent. If they are taking carbimazole, please prescribe propylthiouracil (PTU) in place of the carbimazole - the dose of PTU is 10 times the dose of carbimazole (for example 20mg carbimazole = 200mg PTU). PTU doses should be divided and given two or three times a day (for example 100mg bd). Antihistamines may be given for associated pruritus if necessary.
If the patient has had both carbimazole and PTU, or you are concerned about the patient or require further information, please contact the endocrinolgy doctor on call.
If the patient attends with a fever, flu like symptoms, mouth ulcers or a sore throat, this may indicate the development of neutropaenia. Please ensure that they have stopped their medication, and check their full blood count urgently. If this is normal, the patient can continue the drug. If the white cell count is low, please contact the endocrine team immediately.
You have been started on tablets to control your overactive thyroid gland. These tablets are very safe, but do occasionally cause the side effects of a rash or reduced blood cell count.
This sheet tells you what to do in the event of you experiencing symptoms which might indicate these effects. Please take the following action if you experience these symptoms while oneither carbimazole or propyl thiouracil (PTU) therapy:
If you develop a rash, please stop your medication and see your GP, bringing this letter with you. Your GP may prescribe you with an anti histamine drug to control the itching or rash if necessary. They may also switch you to an alternative drug to do the same job. The dose of propyl thiouracil is 10 times that of carbimazole, so if you are just taking 5mg of carbimazole, you will switch to 50mg of PTU.
If you develop any of these symptoms, please stop your medication immediately and bring this letter to hospital immediately to have a blood test. If possible, please let the endocrinology doctor on call know that you are coming, as this may speed things up for you. If this is not possible, please see your GP or go to the emergency department. Do not start taking your medication again until you have been told that your blood test is satisfactory.